Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 170, NWS St. Louis, MO

September 18, 2022Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 18, 2022, 10:32 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2022, 10:32 PM CDT (03:32 UTC)
Expired
Sep 18, 2022, 11:30 PM CDT
In force
58 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 125 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 6:11 PM CDTTornado WatchSPC6 hr
Sep 18, 9:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS53 KLSX 190332
SVRLSX
ILC001-009-149-190430-
/O.NEW.KLSX.SV.W.0170.220919T0332Z-220919T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1032 PM CDT Sun Sep 18 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pike County in west central Illinois...
  Southeastern Adams County in west central Illinois...
  Brown County in west central Illinois...

* Until 1130 PM CDT.

* At 1031 PM CDT, severe thunderstorms were located along a line
  extending from near Clayton to 8 miles north of Beverly to near
  Quincy Regional Airport, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Emergency management reported power lines down in Camp 
           Point.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Mount Sterling and Buckhorn around 1045 PM CDT.
  Beverly around 1050 PM CDT.

Other locations in the path of these severe thunderstorms include
Barry, Griggsville and Pittsfield.

This includes Interstate 72 between exits 20 and 35.
 
This also includes Siloam Springs State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 9055 3989 9058 3986 9058 3983 9057
      3979 9060 3971 9065 3956 9058 3955 9109
      3994 9126 3997 9106 4010 9091
TIME...MOT...LOC 0331Z 313DEG 30KT 4002 9092 3992 9099 3991 9114 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MRM
3 follow-up statements
587 
WWUS53 KLSX 190347
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1047 PM CDT Sun Sep 18 2022

ILC001-009-149-190430-
/O.CON.KLSX.SV.W.0170.000000T0000Z-220919T0430Z/
Pike IL-Adams IL-Brown IL-
1047 PM CDT Sun Sep 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN PIKE...SOUTHEASTERN ADAMS AND BROWN COUNTIES IN WEST
CENTRAL ILLINOIS...

At 1047 PM CDT, severe thunderstorms were located along a line
extending from near Buckhorn to Beverly, moving southeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Barry, Griggsville and Pittsfield.

This also includes Siloam Springs State Park.
 
This includes Interstate 72 between exits 20 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 9055 3989 9058 3986 9058 3983 9057
      3979 9060 3971 9065 3956 9058 3955 9109
      3986 9122 3990 9097 4006 9083
TIME...MOT...LOC 0347Z 325DEG 36KT 3991 9081 3981 9088 3980 9103 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MRM
223 
WWUS53 KLSX 190402
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1102 PM CDT Sun Sep 18 2022

ILC001-190411-
/O.CAN.KLSX.SV.W.0170.000000T0000Z-220919T0430Z/
Adams IL-
1102 PM CDT Sun Sep 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled. Another Severe 
Thunderstorm warning remains in effect for southwestern Adams County.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Illinois.

LAT...LON 3989 9058 3986 9058 3983 9057 3979 9060
      3971 9065 3956 9058 3956 9087 3971 9092
      3979 9079 3993 9073 3993 9060 3990 9055
TIME...MOT...LOC 0401Z 311DEG 35KT 3980 9066 3970 9073 3969 9088 

$$

ILC009-149-190430-
/O.CON.KLSX.SV.W.0170.000000T0000Z-220919T0430Z/
Pike IL-Brown IL-
1102 PM CDT Sun Sep 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN PIKE AND SOUTHEASTERN BROWN COUNTIES IN WEST CENTRAL
ILLINOIS...

At 1101 PM CDT, severe thunderstorms were located along a line
extending from near Naples to Griggsville to 6 miles northwest of
Pittsfield, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pittsfield, Griggsville, Versailles, Perry, Milton, Chambersburg, New
Salem, Detroit, Florence, Time and Valley City.

This includes Interstate 72 between exits 31 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3989 9058 3986 9058 3983 9057 3979 9060
      3971 9065 3956 9058 3956 9087 3971 9092
      3979 9079 3993 9073 3993 9060 3990 9055
TIME...MOT...LOC 0401Z 311DEG 35KT 3980 9066 3970 9073 3969 9088 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
980 
WWUS53 KLSX 190420
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1120 PM CDT Sun Sep 18 2022

ILC009-149-190430-
/O.EXP.KLSX.SV.W.0170.000000T0000Z-220919T0430Z/
Pike IL-Brown IL-
1120 PM CDT Sun Sep 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIKE AND
SOUTHEASTERN BROWN COUNTIES IN WEST CENTRAL ILLINOIS WILL EXPIRE AT
1130 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Illinois.

LAT...LON 3989 9058 3986 9058 3983 9057 3979 9060
      3971 9065 3956 9058 3956 9087 3971 9092
      3979 9079 3993 9073 3993 9060 3990 9055
TIME...MOT...LOC 0420Z 313DEG 30KT 3970 9052 3960 9059 3959 9074 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:00 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 18, 6:00 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
600 PM CDT Sun Sep 18 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 310 PM CDT Sun Sep 18 2022

The focus for tonight is the threat of severe thunderstorms. As a
shortwave trough rides into the area, its attendant cold front will
sink south into southern Iowa by this evening. Along the cold front,
thunderstorms are expected to develop and move southeast through
northeast Missouri, west central Illinois, and south central
Illinois.

The shortwave will work with the cold front to provide ascent in
southern Iowa/northeast Missouri/western Illinois tonight. In these
areas, moisture will be plentiful, with dewpoints in the upper 60s
to low 70s, contributing to MUCAPE values of 2000-3000 J/kg. 0-6 km
bulk shear values exceeding 40 kts. This is conducive for supercell
development along the cold front. As convection moves away from the
front, it is expected to evolve into an MCS.

The most likely time to see severe weather in the aforementioned
areas will be between 7pm and 3am. The primary threats will be large
hail, damaging winds, and isolated tornadoes. The
south/southwestward extent of severe weather and thunderstorms is
limited by capping.

The potential for heavy rain is present as well. The low level jet
developing overnight will have the potential to provide additional
ascent for showers and thunderstorms to develop along its nose.
Convection may develop to the northwest of ongoing convection,
resulting in training primarily in west central and south central
Illinois. Precipitable water values are upwards of 1.75 inches in
these areas. The HREF PMM and LPMM keep the heaviest axis of
rainfall just outside of our CWA.

Showers and thunderstorms should be diminishing and exiting the area
by 7am Monday. The cold front that sparked convection will be moving
southward into the CWA by this point. The front will serve to stunt
temperatures for locations north of it, namely northeast Missouri
and west-central Illinois. Despite this, temperatures in these areas
will still reach the mid to upper 80s. Highs south of the front will
peak in the mid to upper 90s, starting the trend of anomalously high
temperatures for the early week.

Jaja

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 310 PM CDT Sun Sep 18 2022

Monday's cold front will retreat northward as a warm front Monday
night into Tuesday. This will open up the opportunity for heat to
pour into the area along southwest winds. At 850 mb, 20C+
temperatures will advect into the area. With deep mixing in place,
this translates to anomalously high if not record breaking
temperatures for the region. Highs in the mid to upper 90s are
forecast for much of the CWA. Although air temperatures will be hot,
dewpoints will remain in the 60s. Therefore, we are not expected to
reach heat advisory criteria.

Relief will come in the form of a cold front Wednesday afternoon.
The temperature forecast for Wednesday will be similar to that of
Tuesday for the southern half of the CWA with highs reaching the low
to mid 90s. The northern half is expected to be post-frontal by
Wednesday afternoon, and their temperatures will reflect that. 80s
are expected in this area.

Post-frontal high pressure will take hold of the CWA Thursday. This
high, associated with an upper level trough traversing the Great
Lakes, will dominate the sensible weather for Thursday and Friday.
Upper 60s to upper 70s are expected across the area before
temperatures begin to moderate over the weekend.

Jaja

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 553 PM CDT Sun Sep 18 2022

The primary concern during the 00Z TAF cycle will be the
development of deep convection across parts of the area this
evening and overnight, with the potential for severe thunderstorms
as well. However, while confidence is increasing that storms will
develop, their impacts are likely to be confined to a limited
area...mostly across northeast Missouri and west-central and
southwest Illinois. As such, UIN is the most likely terminal to be
impacted tonight, particularly during the late evening hours.
Should the terminal be directly impacted by a thunderstorm,
visibility and ceiling reductions will be a near certainty. There
will also be the potential for strong thunderstorm wind gusts and
also large hail.

Storms will propagate southeastward through the night, likely
spreading into more areas of southwest Illinois. There is a chance
that a few showers and thunderstorms could extend into the St.
Louis metro area as well, but confidence is low, and storms are
not likely to be severe at that time.

Otherwise, VFR conditions are expected elsewhere. Winds will shift
to the west in all areas except UIN, which will remain north of a
slowly advancing cold front.

BRC

&&

.CLIMATE...
Issued at 256 PM CDT Wed Sep 14 2022

Record highs next week

       Mon 9/19      Tues 9/20      Wed 9/21

KSTL   96 (1955)     97 (2017)      97 (1881)

KCOU   94 (2000)     98 (1893)     100 (1893)

KUIN   95 (1972)     95 (1940)      95 (1940)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 18, 2:41 PM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
241 PM CDT Sun Sep 18 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
241 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight, mainly across northeast Missouri
and west central and south central Illinois. Some the thunderstorms
may become severe with the primary threats being large hail, damaging
wind and heavy rainfall. Isolated tornadoes are also possible across
portions of northeast Missouri and west-central Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight chance for thunderstorms across south central
Illinois early Monday morning.

There is a slight chance for thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely across parts of northeast Missouri and
west central Illinois tonight.

Gosselin

In the hours before

Local storm report, Sep 18, 9:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
958 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             LA BELLE                40.12N 91.91W
09/18/2022  E1.50 INCH       LEWIS              MO   PUBLIC

&&

CARNEY
Local storm report, Sep 18, 10:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     2 NW LORAINE            40.17N 91.25W
09/18/2022                   ADAMS              IL   EMERGENCY MNGR

            16 INCH TREE LIMB SNAPPED.

&&

CARNEY
Local storm report, Sep 18, 10:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     LORAINE                 40.15N 91.22W
09/18/2022                   ADAMS              IL   EMERGENCY MNGR

            MANY TREES DOWN. ESTIMATED 70 TO 80 MPH
            WINDS.

&&

CARNEY
Local storm report, Sep 18, 10:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CAMP POINT              40.04N 91.07W
09/18/2022                   ADAMS              IL   PUBLIC

            POWER LINES DOWN.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:52 PM CDTSevere Thunderstorm WarningLSXAdams53 min
Sep 18, 9:56 PM CDTTornado WarningLSXAdams36 min
Sep 18, 10:01 PM CDTSevere Thunderstorm WarningLSXAdams32 min
Sep 18, 10:55 PM CDTSevere Thunderstorm WarningLSXAdams, Pike50 min
Sep 19, 12:36 AM CDTSevere Thunderstorm WarningLSXBrown24 min
Sep 19, 1:47 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.